Jump to content


Photo

My ankles and Feet are swelling!


  • Please log in to reply
4 replies to this topic

#1 krutland

krutland

    New Member

  • Members
  • Pip
  • 0 posts

Posted 24 January 2011 - 02:53 PM

Hi I started Gleevec in November 2010 and everthing was fine until 2 mos. later I noticed my feet were swelling to the point I could not put my shoes on. I went to the ER because I could not walk! They gave me pain medication and sent me home until I was able to see my oncologist. He told me he did not know why they were swelling cause the normal side-effects from Gleevec is around the eyes! Has anyone have this problem? 



#2 GerryL

GerryL

    New Member

  • Members
  • Pip
  • 0 posts

Posted 24 January 2011 - 07:27 PM

Hi,

Just interested in knowing when you take your Gleevec - I take mine in the morning which is possibly why I get the fluid retention in the ankles and not round the eyes.

I am also on a low salt diet so my ankles just seem to puff up slightly. I have worked out to watch what footwear I have on, as anything tight like a running shoe can make the fluid build up around the tops of the shoe. It can also depend on what type of work you do - standing around all day or sitting at a desk as I do seems to make it worse.



#3 LivingWellWithCML

LivingWellWithCML

    Advanced Member

  • Members
  • PipPipPip
  • 60 posts
  • LocationAtlanta, GA

Posted 06 February 2012 - 09:36 PM

Hey all,

I think I've started to get this over the past several weeks, but it's been specific to my left foot/ankle.  Is it possible that fluid retention could be impacting one foot but not the other?

And yeah, it does appear to be worse when I'm standing a lot for work (which I'm doing this week).  I thought it was the business casual shoes, but I've noticed that the swelling/pain vanishes overnight, but gets progressively worse during the day.  Lastly, I take Gleevec with breakfast.  I didn' have this issue for the first 8 months ... it's just started happening.

I still do a lot of running and thought that I had sprained my ankle, but it feels different.  Almost seems like the top of my foot is in more pain than the ankle itself.  It's really frustrating!

Any other recommendations by chance?  Perhaps I should change my Gleevec schedule and move it to lunch or something?


Dan - Atlanta, GA

CML CP Diagnosed March 2011

Gleevec 400mg


#4 GerryL

GerryL

    New Member

  • Members
  • Pip
  • 0 posts

Posted 06 February 2012 - 11:20 PM

The fluid retention kicked in fairly quickly after starting Gleevec, but that is possibly due to being female - women tend to get fluid retention more than men.

When I mentioned to my doc that the fluid retention was worse in one ankle, he asked if I had injured it, which may impact on the circulation for that ankle. You could try taking your tablet at lunch time to see if that makes a difference. I find the fluid retention kicks in about 5 hours after taking it. When i was taking my Gleevec at night, I would wake up feeling like I was choking, but that was because the tissues in my throat were filled with fluid, so I switched to the morning.

Things you can do - exercise; drink adequate water to flush your kidneys, watch your salt intake - if you're not cooking from scratch, then you need to be aware of how much salt is in any processed food you eat, so start looking at the sodium levels on bottles and packets. I take a fluid tablet a couple of times a week to help flush out the fluid retention. I tried using celery seed to help with the fluid retention, but that didn't work, though the celery seed supplement stops most of the cramps in my legs caused by Gleevec. I wouldn't recommend dandelion tea or milk thistle as these impact the liver and our liver works hard enough. Alcohol also gives me puffy ankles, but I know what I'm in for if I want to have a glass of something.



#5 LivingWellWithCML

LivingWellWithCML

    Advanced Member

  • Members
  • PipPipPip
  • 60 posts
  • LocationAtlanta, GA

Posted 07 February 2012 - 07:24 AM

Ok, this is helpful - thanks Gerry.  I haven't ruled out the fact that I might've injured my left foot/ankle, cause I have been doing some heavy-duty running, but in the meantime, I will transition my dose from breakfast to lunch this week and see if that makes a difference.  Thanks!


Dan - Atlanta, GA

CML CP Diagnosed March 2011

Gleevec 400mg





1 user(s) are reading this topic

0 members, 1 guests, 0 anonymous users